Encyclopedia Home / T / Talcum powder poisoning

Talcum powder poisoning

  • Alternative Names

    Talc poisoning; Baby powder poisoning

    Home Treatment

    Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.

    If the person breathed in the talcum powder, immediately move him or her to fresh air.

    Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of the product (as well as the ingredients and strength, if known)
    • Time it was swallowed
    • Amount swallowed

    Poison Control, or a local emergency number

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    See: Poison control center - emergency number

    What to expect at the emergency room

    The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

    • Breathing tube
    • Fluids through a vein (by IV)
    • Medicine (antidote) to reverse the effect of the poison
    • Oxygen

    The person may be admitted to the hospital.

    Expectations (prognosis)

    How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.

    Breathing in talcum powder can lead to very serious lung problems, even death.

    Use caution when using talcum powder on babies. Talc-free baby powder products are available.

    Serious lung damage and cancer have also been reported in workers who have breathed in talcum powder many times over long periods of time.

    Intravenous use of street heroin that contains talc may lead to heart and lung infections and serious organ damage and death.